Georgia, 2014

Heavy Rain in Georgia, September 2, 2014

September 2, 2014 · NWS CAE · 1 event in 1 county or zone

Isolated thunderstorms produced some locally heavy rains in the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated thunderstorms produced some locally heavy rains in the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 2, 4:46 PM EST, 24 minutes earlier.

Area forecast discussion, Sep 2, 4:46 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT TUE SEP 2 2014

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND INTO THE FORECAST AREA FROM THE ATLANTIC
THROUGH THURSDAY. A PERSISTENT UPPER RIDGE WILL HELP MAINTAIN THE
HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SIGNIFICANT INSTABILITY COUPLED WITH SURFACE CONVERGENCE NEAR
SURFACE TROUGH...SEA BREEZE...AND OUTFLOW BOUNDARIES RESULTING IN
CONSIDERABLE THUNDERSTORM COVERAGE OVER THE FA CURRENTLY. UPPED
POPS IN THE NEAR TERM. DUE TO SIGNIFICANT INSTABILITY AND SOME DRY
AIR ALOFT...THERE WILL CONTINUE TO BE THE THREAT FOR SOME SEVERE
CELLS...ALONG WITH A LOCALIZED HEAVY RAIN AND FLOOD THREAT DUE TO
SLOW STORM MOTION. WILL EXPECT CONVECTION TO GRADUALLY DISSIPATE
THIS EVENING. RAIN COOLED AIR AND LIGHT WINDS LATE TONIGHT MAY
PROVIDE A THREAT OF PATCHY FOG...DEPENDING ON EXTENT OF ANY
LINGERING CLOUD COVER.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE SURFACE RIDGING EAST AND SOUTH OF THE FORECAST AREA WILL
CONTINUE TO DOMINATE. A WEAKENING FRONT APPROACHING FROM THE
NORTHWEST SHOULD STALL BEFORE REACHING THE AREA TO OUR NW ACROSS
THE MOUNTAINS. STRONG HEATING WITH DEEP MOISTURE PLUS SOME
CONVERGENCE ASSOCIATED WITH LEE-SIDE TROUGHING SHOULD HELP SUPPORT
THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BECAUSE OF CONTINUED
UPPER-LEVEL RIDGING AND SLOW STORM MOVEMENT. THE GUIDANCE
CONSENSUS SUPPORTS POPS AROUND 30 PERCENT. HEAVY RAIN MAY OCCUR
WITH ANY THUNDERSTORMS BECAUSE OF THE SLOW MOVEMENT AND
PRECIPITABLE WATER NEAR 2 INCHES. RECENT VERIFICATION FAVORS THE
WARMER TEMPERATURE GUIDANCE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE GFS AND ECMWF SHOW RIDGING EXTENDING INTO THE AREA FROM THE
ATLANTIC DOMINATING EARLY IN THE MEDIUM-RANGE PERIOD. SUFFICIENT
MOISTURE COMBINED WITH HEATING SHOULD SUPPORT SCATTERED MAINLY
DIURNAL THUNDERSTORMS. THE MODELS HAVE COME INTO BETTER AGREEMENT
WITH THE COLD FRONT THAT WILL APPROACH THE AREA ON SUNDAY AND
MOVING INTO THE REGION LATE SUNDAY/SUNDAY NIGHT...THEN STALLING OR
DRIFTING SLOWLY SOUTHWARD THROUGH TUESDAY. WITH THE COLD FRONT IN
THE AREA SUNDAY/MONDAY...EXPECT AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS. THE GFS...ECMWF...AND EKD MOS HAVE POPS 20 TO 30
PERCENT EARLY INCREASING TO 30 TO 40 PERCENT BY THE END OF THE
PERIOD. ABOVE NORMAL TEMPERATURES SHOULD GRADUALLY LOWER TO NEAR
NORMAL BY THE END OF THE LONG TERM PERIOD. DUE TO ADDITIONAL CLOUD
COVER...INCREASED CHANCE OF PRECIPITATION AND SURFACE WINDS
BECOMING NE BY THE END OF THE PERIOD.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
WILL CONCENTRATE ON THE NEAR TERM WITH THE TAFS...AS THE MAIN
THREAT IS THUNDERSTORM ACTIVITY...SOME POSSIBLY SEVERE...IN THE
NEAR TERM. WILL EXPECT THUNDERSTORM ACTIVITY TO GRADUALLY
DISSIPATE LATER THIS EVENING. SOME FOG POSSIBLE LATE TONIGHT INTO
EARLY WEDNESDAY MORNING DUE TO RAIN COOLED AIR AND LIGHT
WINDS...DEPENDING ON EXTENT OF ANY LINGERING CLOUD COVER. WILL
HAVE MORE CONFIDENCE ON FOG THREAT LATER THIS EVENING. SCATTERED
THUNDERSTORMS EXPECTED AGAIN WEDNESDAY AFTERNOO AND EVENING.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT
AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 2, 2:25 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EDT TUE SEP 2 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
325 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 2:02 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
302 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     3 S CHERAW              34.65N 79.89W
09/02/2014                   CHESTERFIELD       SC   PARK/FOREST SRVC

            CHERAW STATE PARK GOLF COURSE REPORTED
            SEVERAL TREES DOWN ALONG WITH DIME SIZE
            HAIL.

&&

LCV
Local storm report, Sep 2, 2:03 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 SSW CHERAW            34.67N 79.90W
09/02/2014  E0.75 INCH       CHESTERFIELD       SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED THAT OFFICERS
            OBSERVED DIME SIZE HAIL NEAR THE TOWN OF
            CHERAW.

&&

LCV
Special weather statement, Sep 2, 3:37 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT TUE SEP 2 2014

SCZ036-022100-
ORANGEBURG-
437 PM EDT TUE SEP 2 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 500 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM...NEAR HOLLY HILL.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HOLLY HILL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3330 8025 3326 8031 3327 8033 3327 8035
      3325 8036 3325 8043 3328 8049 3332 8050
      3333 8051 3327 8061 3348 8068 3336 8023
TIME...MOT...LOC 2037Z 270DEG 2KT 3327 8036
Local storm report, Sep 2, 4:27 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     6 SSE BURNETTOWN        33.44N 81.81W
09/02/2014                   AIKEN              SC   LAW ENFORCEMENT

            SC HWY PATROL REPORTED TREES DOWN ON STORM
            BRANCH RD. AT BOYD POND RD.

&&

WRS
Local storm report, Sep 2, 5:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 WSW NEW ELLENTON      33.40N 81.77W
09/02/2014  E1.00 INCH       AIKEN              SC   PUBLIC

            QUARTER SIZE HAIL REPORTED ON HWY 278 WEST
            OF NEW ELLENTON VIA FACEBOOK.

&&

WRS
Local storm report, Sep 2, 5:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 NNE AUGUSTA           33.48N 81.98W
09/02/2014  E0.25 INCH       RICHMOND           GA   PUBLIC

            PEA SIZE HAIL REPORTED AT RIVER WATCH
            PARKWAY AND 15TH STREET VIA FACEBOOK.

&&

WRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Richmond

When
September 2, 5:10 PM EST to 6:10 PM EST
Where
Richmond County, 0.69 mi S of Augusta
Reported by
COOP Observer
Coordinates
33.470, -81.970

An automated rain gage at Augusta reported 1.53 inches of rain in an hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532183.